Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Wheezing at night. Want to take natural or over the counter medication. Can I take Benadryl?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1015 Questions
Hello -- I am a healthy 65 years old male. Lately I've been waking up at night due to wheezing. Only at night. Would rather use natural remedy or over the counter medicine. Is Benadryl a good choice?
Posted Sat, 2 Jun 2012 in Asthma and Allergy
Answered by Dr. Ashwini Kolur 4 hours later
Thanks for your query.

I will try my best to provide you with best possible professional recommendations to your questions.

Certain common causes of nocturnal wheezing are allergy, allergic reaction and rhinitis, COPD, gastro oesophageal reflux disease and nocturnal asthma.

I think it might be asthma, more than 90% of patients with asthma experience night-time wheezing. Reasons are exposure to allergens at night such as dust mites or animal dander, reflux of stomach acid into the oesophagus, cooling of the airways that cause spasm of the major airways, sinusitis and postnasal drip.

Treatment includes finding the cause which is responsible, like if you have pets avoiding them may help, changing the bed sheets and turning off the AC as cold can precipitate asthma.

Medications used are bronchodilators, steroids and mast cell stabilizers are helpful.

I advise you to first find the cause and try to avoid it. Regarding the benadryl is allergic medication that can also help, you can consider it but if symptoms persist even after 2 to 3 days it will be nice if you see physician.

I like to know whether you and in your family have history asthma or any allergic disease.

Yet again, I do hope that you have found something helpful and I will be glad to answer any further query.

Hope I have cleared your queries. If you do not have any clarifications, you can close the discussion and rate the answer.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor